Hail, Litchfield
- When
- July 1, 1:25 PM EST to 1:28 PM EST
- Where
- Litchfield County, 0.3 mi SSE of Sharon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.876, -73.477
Penny size (measured) hail was reported during a thunderstorm in Sharon.
A very warm and humid air mass was in place across the region. At the surface, a frontal boundary was draped just south of the area across the northern Mid-Atlantic states.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A very warm and humid air mass was in place across the region. At the surface, a frontal boundary was draped just south of the area across the northern Mid-Atlantic states. As a shortwave trough moved across upstate New York, severe thunderstorms broke out across Connecticut during the early to mid afternoon hours. Some of these thunderstorms contained hail as large as golf-ball size. Thunderstorms ended by the late afternoon, as a secondary cold front moved across the area, bringing drier and less humid air into the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 12:34 PM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 134 PM EDT SUN JUL 1 2012 .SYNOPSIS... MAINLY DRY WEATHER IS EXPECTED THIS WEEK WITH SEASONABLY WARM TEMPERATURES...5 TO 10 DEGREES ABOVE NORMAL. ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND MONDAY...WITH SCATTERED STORMS EXPECTED ON WEDNESDAY...THE FOURTH OF JULY...AS A LOW PRESSURE SYSTEM MOVES INTO THE REGION. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1230 PM...WE CONTINUE TO MONITOR AN INCREASING THREAT FOR SEVERE WEATHER ACROSS ULSTER...DUTCHESS...LITCHFIELD COUNTIES. LATEST LAPS/SPC-MESO WINDOW SUGGESTS SBCAPES CLIMBING ABOVE 2000 J/KG AS FRONTAL BOUNDARY WAS DIVING SOUTHEAST. IN ADDITION...H2O VAPOR LOOP DOES SHOW A SHORT WAVE MOVING ACROSS THE SOUTHERN TIER OF NY. LATEST RAP/HRRR REFLECTIVITY FORECASTS POINT TOWARD A CONVECTIVE INITIATION IN THE CATSKILLS AND QUICKLY TRACKING TO THE EAST-SOUTHEAST. OTHERWISE...ANOTHER FRONTAL BOUNDARY WAS DIVING SOUTHWARD TOWARD THE DACKS AND LAKE GEORGE SARATOGA REGION WHERE WILL RETAIN THE SLIGHT CHC-CHC POPS AT THIS TIME. TEMPERATURES ARE IN GOOD SHAPE BUT DID INCREASE DEWPOINTS SOUTH OF THE CAPITAL REGION TO BE MORE IN LINE WITH OBSERVATIONS. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... SHORT WAVES WILL CONTINUE TO MOVE THROUGH THE LONGWAVE TROUGH OVER THE REGION...HOWEVER THE TROUGH AXIS WILL BE SHIFTING TO OUR EAST ON MONDAY LIMITING THE THREAT FOR CONVECTION. DO HAVE SLIGHT CHANCE POPS FOR THE AFTERNOON HOURS WITH DIURNAL HEATING. ANOTHER SHORT WAVE WILL RIDE OVER TOP THE RIDGE AND HEAD DOWN THE EAST SLIDE WITH SOME RIDGING BEING INDUCED ACROSS OUR REGION AHEAD OF IT MONDAY NIGHT AND TUESDAY. SO HAVE KEPT CONVECTION OUT OF THE FORECAST. HEIGHTS WILL BEGIN TO FALL TUESDAY NIGHT AS THE SHORT WAVE APPROACHES AND ITS ASSOCIATED WARM FRONT. HAVE INTRODUCE POPS BACK IN THE FORECAST MAINLY AFTER MIDNIGHT. AGAIN TEMPERATURE GUIDANCE IN GOOD AGREEMENT SO HAVE GONE WITH IT. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... THE EXTENDED FORECAST OPENS WITH NY AND NEW ENGLAND GETTING INTO A WARM SECTOR WITH A WARM FRONT LIFTING NORTH OF THE REGION...AND A TRAILING COLD FRONT FOLLOWING. THE MEDIUM RANGE GUIDANCE...AND ENSEMBLES INDICATE PRECIPITABLE WATER VALUES WILL RISE ABOVE NORMAL /IN EXCESS OF 1.50 INCHES/ FOR A SHORT TIME. THE COLD FRONT...AND A SHORT-WAVE IN THE NW FLOW MAY FOCUS SOME SHOWERS AND POTENTIALLY STRONG THUNDERSTORMS DEPENDING ON THE TIMING...AMOUNT OF DESTABILIZATION AND SFC HEATING. THE LATEST GFS DOES INDICATE POTENTIALLY LARGE AMOUNTS OF INSTABILITY WITH SBCAPES OF 1000-2000 J/KG ACROSS PORTIONS OF THE FORECAST AREA. THE 0-6 KM BULK SHEAR VALUES ALSO INCREASE TO 30-40 KTS FROM THE CAPITAL REGION NORTHWARD. AGAIN...WE WILL CONTINUE TO MENTION THE CHANCE OF THUNDERSTORMS IN HWO. THE GOOD NEWS IS THAT THE SHOWERS AND THUNDERSTORMS SHOULD CLEAR THE FORECAST AREA BEFORE NIGHTFALL BASED ON THE LATEST GFS/ECMWF/CAN GGEM. WED NIGHT THROUGH FRI NIGHT...QUIET STRETCH FOR THE LONG TERM WITH HIGH PRESSURE BUILDING IN FROM GREAT LAKES REGION AND SE CANADA. THE BROAD H500 ANTICYCLONE BUILDS IN...CENTERED OVER THE MS RIVER VALLEY/MIDWEST WITH AN INCREASE OF HEAT AND HUMIDITY BY FRIDAY. H850 TEMPS RISE BACK TO 17 TO 19C WITH SOME L90S POSSIBLE IN THE VALLEY LOCATIONS...WITH LOWER TO M80S OVER THE HILLS/MTNS. SATURDAY...A COLD FRONT WILL SLOWLY BE SAGGING SOUTH FROM THE ST LAWRENCE RIVER VALLEY. THE UPPER LEVEL FLOW BECOMES ZONAL...AND THE LONG RANGE GUIDANCE IS CHALLENGED BRINGING THIS FRONT SOUTHWARD ACROSS THE REGION. SLIGHT TO LOW CHANCE POPS WERE USED IN THE GRIDS FOR SHOWERS AND POSSIBLY THUNDERSTORMS. OVERALL...TEMPS WILL STILL BE ABOVE NORMAL IN THE LONG TERM WITH PCPN STILL BELOW NORMAL /THOUGH SOME LOCATIONS COULD GET SOME MODERATE TO HEAVY RAINFALL WITH ANY CONVECTION ON INDEPENDENCE DAY/. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...THE ONLY EXCEPTION ONCE AGAIN BEING THE POSSIBILITY OF MVFR IN OVERNIGHT FOG...MAINLY AT GFL AND KPSF. DRY CONDITIONS ARE FAVORED FOR KALB WHILE KPOU RUNS THE RISK OF A NEARBY TSTM...AND KGFL AND KPSF COULD SEE A LIGHT SHOWER CLOSE BY UNTIL SUNDOWN. BY 21Z...CLOUD COVER WILL BE SCT OR LESS THROUGH THE REMAINDER OF THE TAF PERIOD. WINDS WILL BE WESTERLY AROUND 10 KNOTS...WITH SOME DECOUPLING AFTER SUNDOWN. NORTHWEST WINDS TO INCREASE AGAIN ON MONDAY ACCOMPANIED BY GUSTS AS THE REGION TRANSLATES BACK INTO A DRIER AIR MASS. OUTLOOK... MON PM...VFR...SLGT CHC -SHRA. MVFR FOG PSBL LATE. TUE-TUE NGT...VFR...NO SIG WX. 4TH OF JULY...VFR/MVFR...CHC -SHRA/-TSRAS. WED NGT-THU...VFR...NO SIG WX. && .FIRE WEATHER... MAINLY DRY WEATHER IS EXPECTED THIS WEEK WITH SEASONABLY WARM TEMPERATURES. ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND MONDAY...WITH SCATTERED STORMS EXPECTED ON WEDNESDAY...THE FOURTH OF JULY...AS A LOW PRESSURE SYSTEM MOVES INTO THE REGION. MINIMUM RELATIVE HUMIDITY VALUES THIS AFTERNOON AND MONDAY AFTERNOON ARE EXPECTED TO BE IN THE 30S...WITH HIGHER VALUES IN THE 40S ACROSS THE SOUTHERN ADIRONDACKS AND SOUTHERN GREEN MOUNTAINS. RELATIVE HUMIDITY VALUES ARE EXPECTED TO RECOVER TO 85 TO NEAR 100 PERCENT TONIGHT AND AGAIN MONDAY NIGHT. WESTERLY WINDS OF 10 TO 20 MPH ARE EXPECTED TODAY. NORTHWESTERLY WINDS OF 10 TO 20 MPH ARE EXPECTED ON MONDAY. && .HYDROLOGY... NO WIDESPREAD HYDRO PROBLEMS ARE EXPECTED THE NEXT 5 DAYS ON THE MAIN STEM RIVERS WITH MAINLY DRY WEATHER IS EXPECTED THIS WEEK WITH SEASONABLY WARM TEMPERATURES. ANY THUNDERSTORMS THROUGH MID WEEK COULD PRODUCE A LOCALLY HEAVY DOWNPOUR...BUT LITTLE OR NO IMPACT IS EXPECTED ON THE RIVERS. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .CLIMATE... THE JUNE 2012 MONTHLY CLIMATE REPORTS (CLM) FOR ALBANY...GLENS FALLS... POUGHKEEPSIE...BENNINGTON AND PITTSFIELD HAVE BEEN ISSUED. CHECK OUT OUR CLIMATE PAGE FOR DETAILS AT WWW.NWS.NOAA.GOV/CLIMATE/INDEX.PHP?WFO=ALY (ALL LOWER CASE) && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...IAA NEAR TERM...BGM/IAA/11 SHORT TERM...IAA LONG TERM...WASULA AVIATION...ELH FIRE WEATHER...IAA HYDROLOGY...IAA CLIMATE...IAA WWW.WEATHER.GOV/ALBANY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 139 PM EDT SUN JUL 1 2012 CTZ001-013-NYZ063>066-021100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- 139 PM EDT SUN JUL 1 2012 ...SEVERE THUNDERSTORM WATCH 444 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...ULSTER AND DUTCHESS COUNTIES OF EAST CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...THE FOURTH OF JULY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR ULSTER...DUTCHESS AND LITCHFIELD COUNTIES. MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015- 021100- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 139 PM EDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK EXCLUDING THE SOUTHEAST CATSKILLS...MID HUDSON VALLEY AND THE SOUTHERN TACONICS...AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...THE FOURTH OF JULY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
128 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL CLINTON CORNERS 41.83N 73.76W
07/01/2012 M0.88 INCH DUTCHESS NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1200103
11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
135 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL CLINTON CORNERS 41.83N 73.76W
07/01/2012 M1.00 INCH DUTCHESS NY PUBLIC
&&
EVENT NUMBER ALY1200104
11The Albany radar (KENX), 93 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
Penny size (measured) hail was reported during a thunderstorm in Sharon.
Quarter size (measured) hail was reported during a thunderstorm in Warren.
Quarter size (measured) hail was reported during a thunderstorm in Morris.
Quarter size (measured) hail was reported during a thunderstorm in Litchfield.
Golf-ball size (measured) hail was reported during a thunderstorm in Bethlehem.
Golf-ball size (measured) hail was reported during a thunderstorm in Watertown. Media reported wind-swept hail broke 75 window panes on a home built in 1890.
Trees and wires were reported down due to thunderstorm winds in Watertown.
Golf-ball size (measured) hail was reported during a thunderstorm in Oakville.
Penny size (measured) hail was reported during a thunderstorm in Thomaston.
Trees and wires were reported down due to thunderstorm winds in Oakville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2012Every state in 2012This day in weather historyWarnings in Connecticut, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381715, 381716, 381718, 381719, 381720, 381721, 381724, 381723, 381722, 381725.